Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2017, 5:47 PM MDT for Phillips County, Colorado. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2017, 5:47 PM MDT (23:47 UTC)
- Expired
- Aug 25, 2017, 6:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Phillips County, CO
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:51 PM MDT | HAIL 1 | 6 Se Holyoke, CO | |
| Aug 25, 6:10 PM MDT | HAIL 0.75 | 9 Ese Holyoke, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2648 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115
WUUS55 KBOU 252347
SVRBOU
COC095-260030-
/O.NEW.KBOU.SV.W.0142.170825T2347Z-170826T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
547 PM MDT FRI AUG 25 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Phillips County in northeastern Colorado...
* Until 630 PM MDT
* At 546 PM MDT, a severe thunderstorm was located 5 miles southwest
of Pleasant Valley, or 8 miles east of Holyoke, moving east at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10224 4062 10226 4065 10205 4045 10205
TIME...MOT...LOC 2346Z 264DEG 28KT 4054 10216
HAIL...1.50IN
WIND...60MPH
$$
KRIEDERMAN3 follow-up statements
011
WWUS55 KBOU 252359
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
559 PM MDT FRI AUG 25 2017
COC095-260030-
/O.CON.KBOU.SV.W.0142.000000T0000Z-170826T0030Z/
Phillips CO-
559 PM MDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN PHILLIPS COUNTY...
At 558 PM MDT, a severe thunderstorm was located near Lamar, or 14
miles east of Holyoke, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10222 4056 10219 4064 10213 4065 10205
4045 10205
TIME...MOT...LOC 2358Z 264DEG 28KT 4055 10203
HAIL...1.75IN
WIND...60MPH
$$
KRIEDERMAN639
WWUS55 KBOU 260019
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
619 PM MDT FRI AUG 25 2017
COC095-260030-
/O.CON.KBOU.SV.W.0142.000000T0000Z-170826T0030Z/
Phillips CO-
619 PM MDT FRI AUG 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN PHILLIPS COUNTY...
At 618 PM MDT, a severe thunderstorm was located 8 miles east of
Lamar, or 10 miles west of Imperial, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10215 4055 10215 4060 10205 4045 10205
TIME...MOT...LOC 0018Z 264DEG 28KT 4057 10183
HAIL...1.00IN
WIND...60MPH
$$
KRIEDERMAN016
WWUS55 KBOU 260023
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
623 PM MDT FRI AUG 25 2017
COC095-260033-
/O.EXP.KBOU.SV.W.0142.000000T0000Z-170826T0030Z/
Phillips CO-
623 PM MDT FRI AUG 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PHILLIPS COUNTY
WILL EXPIRE AT 630 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4044 10215 4055 10215 4060 10205 4045 10205
TIME...MOT...LOC 0023Z 264DEG 28KT 4057 10179
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:21 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 25, 3:21 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 321 PM MDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 315 PM MDT Fri Aug 25 2017 Upper level ridge centered over the Desert Southwest and Great Basin will keep warm and mainly dry conditions over the area. Isolated showers and thunderstorms will be possible through early evening, mainly over the higher terrain and across the eastern plains. The convection will be high-based due to the dry airmass in place. Expect the activity to produce gusty outflow winds to 40 mph and just light to moderate rain. As the airmass stabilizes this evening, skies will clear. Low lying areas will be cool tonight over northeast Colorado due to good radiational cooling, where lows will bottom out in the upper 40s to mid 50s. The upper level ridge intensifies a little on Saturday. Expect slightly warmer temperatures over northeast Colorado with highs in the lower to mid 90s. Airmass will be slightly drier as well. There is a slight chance for weak convection over the higher terrain and along a boundary over far eastern Colorado. .LONG TERM...(Saturday night through Friday) Issued at 315 PM MDT Fri Aug 25 2017 Upper level ridge over the West will build early next week centered over UT and persist through Wednesday. Shortwaves will continue to pass over the ridge but with the expanding ridge these will drop southward into the middle of the nation farther east than what we have been seeing recently. So likely to be harder to get any good push of at least somewhat moist low level upslope into eastern Colorado. The wave passing over the ridge on Saturday is more vigorous and deepens on Sunday into the Midwest so the surface high pressure behind it will be able to push some cooler air onto the plains on Sunday. Temperatures will be lower with this upslope but dewpoints are still marginal. Hi resolution NAM does have a core of 50s dewpoints across northern portions of the plains on enhanced easterly flow on Sunday and this would increase the threat of some stronger storms forming on the foothills and moving east if such moisture develops. Even a more limited supply of moisture should help form at least some late day/evening storms. Monday through Wednesday precipitation chances should be fairly low with marginal moisture both at low levels and aloft. Probably a Denver Cyclone on Monday with good return southerly flow but otherwise no obvious forcing for convection and a period with above normal temperatures. Towards the end of the week and forecast period models are in decent agreement in flattening the upper level ridge as a somewhat stronger trough moves onto the West Coast on Thursday and then eastward. Some mid level moisture should be drawn northwards ahead of this system for higher precipitation chances especially in the mountains on Thursday...perhaps into Friday if the system is slower. Temperatures by Thursday and Friday should return to more seasonable values. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 315 PM MDT Fri Aug 25 2017 VFR conditions to prevail through Saturday. There will be a slight chance for a high based shower or weak thunderstorm in the Denver area through 02Z. If one forms, brief light to moderate rain will be possible. Due to dry low levels, gusty outflow winds to 30 knots will accompany the showers and storms. Other than gusty winds with convection, winds will be on the light side through Saturday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Szoke AVIATION...Meier
Hazardous weather outlook, Aug 25, 10:29 AM MDT, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Fri Aug 25 2017 COZ030>051-261630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Fri Aug 25 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Drier air will be over the area today with only isolated afternoon and early evening thunderstorms across the higher terrain and plains. Gusty winds to 40 mph along with brief light to moderate rain will occur with the storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a slight chance of late day showers and thunderstorms over the mountains and foothills most of the time with less of a chance over the plains. Temperatures will be slightly warmer than seasonal normals through next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:15 PM MDT | Special Weather Statement | BOU | Morgan | 45 min |
| Aug 24, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.